Florida, 2014

Hail and Lightning Strike in Florida, June 15, 2014

June 15, 2014 · NWS TBW · 4 events in 2 counties and zones

Afternoon sea breeze boundary collisions combined with cool air aloft, allowed for the development of severe thunderstorms that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze boundary collisions combined with cool air aloft, allowed for the development of severe thunderstorms that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 15, 1:54 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 1:54 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 PM EDT SUN JUN 15 2014

...SOME STRONG STORMS POSSIBLE THROUGH THIS EVENING...

.SHORT TERM (TONIGHT - MONDAY)
SCATTERED SHOWERS AND STORMS (SOME POSSIBLY STRONG WITH GUSTY
WINDS AND HAIL) DEVELOPING ALONG THE SEA BREEZE AND OUTFLOW
BOUNDARIES THE REMAINDER OF THE AFTERNOON WILL GRADUALLY WIND DOWN
DURING THE EVENING HOURS TONIGHT AS BOUNDARY INTERACTIONS WEAKEN
AND LOSS OF DAYTIME HEATING OCCURS WITH MOST OF THE CONVECTION
ENDING BY MIDNIGHT. CONVECTIVE DEBRIS CLOUDINESS WILL GRADUALLY
THIN OUT OVERNIGHT WITH SKIES BECOMING PARTLY CLOUDY BY EARLY
MONDAY MORNING. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER
70S OVER INLAND AREAS...TO THE MID AND UPPER 70S ALONG THE COAST.

ON MONDAY A MID LEVEL TROUGH AXIS WILL PERSIST FROM THE WESTERN
ATLANTIC WEST ACROSS THE CENTRAL FLORIDA PENINSULA. THIS TROUGH WILL
THEN SINK SOUTHEAST AND LIE ACROSS THE SOUTHERN PENINSULA MONDAY
NIGHT AS THE LARGE UPPER RIDGE OVER THE APPALACHIANS AND
SOUTHEASTERN STATES BUILDS SOUTH SOME...WHILE THE ATTENDANT SURFACE
RIDGE AXIS LIFTS NORTH TO THE NORTHERN PENINSULA WITH A LIGHT EAST
TO SOUTHEAST WIND FLOW EXPECTED.

LATEST MODELS SHOW LITTLE OVERALL CHANGE IN ATMOSPHERIC MOISTURE
THROUGH MONDAY WITH PW'S REMAINING IN THE 1.6 TO 1.8 INCH RANGE.
THIS MOISTURE COUPLED WITH GOOD INSTABILITY FROM DAYTIME HEATING
AND COOL MID LEVEL TEMPERATURES ALONG WITH THE PRESENCE OF THE MID
LEVEL TROUGH WILL AGAIN SUPPORT SCATTERED DIURNAL SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG THE EAST/WEST COAST SEA BREEZE
CIRCULATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS. A WEAK
STEERING FLOW WILL FAVOR SLOW MOVING STORMS WITH SOME LOCALLY HEAVY
RAINFALL AMOUNTS LIKELY. COOL MID LEVEL TEMPERATURES WILL AGAIN
SUPPORT THE POSSIBILITY OF A FEW STRONG STORMS WITH LOCALLY
DAMAGING WIND GUSTS AND SMALL HAIL THE MAIN HAZARDS. TEMPERATURES
ON MONDAY WILL AGAIN BE WITHIN A DEGREE OR TWO OF SEASONAL NORMS
WITH HIGHS IN THE UPPER 80S TO AROUND 90 ALONG THE COAST...AND
LOWER 90S INLAND.

.MID TERM (MONDAY NIGHT AND TUESDAY)...
AS IS TYPICAL THIS TIME OF YEAR...THE MAIN FORECAST CHALLENGES ARE
WHERE...WHEN...AND HOW MUCH THUNDERSTORMS ACTIVITY WILL FIRE OFF
DURING THE AFTERNOON HOURS. TEMPERATURES LOOK SEASONABLE WITH NO
SIGNIFICANT WEATHER CONCERNS OUTSIDE OF THE DIURNAL STORMS.
SO...SPEAKING OF STORMS...THE FORECAST AREA WILL RESIDE WITHIN AN
ILL-DEFINED UPPER LEVEL PATTERN DURING THE EARLY PORTION OF THE WEEK
IN BETWEEN A LARGE UPPER RIDGE ACROSS THE NORTH-CENTRAL GULF OF
MEXICO/SE CONUS...AND A LEFTOVER PIECE OF VORTICITY/ENERGY TO THE
EAST OF FLORIDA. CLOSER TO THE SURFACE...THE SUBTROPICAL RIDGE AXIS
WILL RESIDE OVER THE NORTHERN HALF OF THE FLORIDA PENINSULA. THIS
POSITION WILL PROVIDE A LIGHT E/ESE FLOW ACROSS MUCH OF THE
REGION...AND A MORE VARIABLE FLOW UP TOWARD CITRUS/LEVY COUNTIES.
WITH THE MAIN UPPER RIDGE AXIS AND RESULTING SUPPRESSION OFF TO OUR
NORTHWEST AND MID-LEVEL TEMPS AROUND -10C (KINDA COOL FOR LATE MID
JUNE)...WOULD ANTICIPATED AN ATMOSPHERE CONDUCIVE TO THUNDERSTORM
THROUGH MONDAY EVENING WITH THE SYNOPTIC EASTERLY FLOW HELPING TO
FOCUS UPDRAFTS/STORMS ALONG THE WEST COAST SEA-BREEZE.

TUESDAY IS A BIT MORE TRICKY AS THE GFS/ECMWF BOTH SHOW THE
VORTICITY MAXIMA ALOFT OFF THE FL EAST COAST BEGINNING TO RETROGRADE
BACK TOWARD THE FL PENINSULA WITH TIME. SOME DRIER AIR ALOFT WILL BE
WRAPPING DOWN THE WESTERN SIDE OF THIS FEATURE INTO PORTIONS OF THE
PENINSULA. JUST HOW FAR WEST THIS DRIER SWATH OF AIR GETS DURING
TUESDAY WILL DETERMINE JUST HOW MUCH COVERAGE WE HAVE. IF YOU GO BY
THE ENSEMBLE OF THE GFS AND ECMWF THEN THE DEEPER MOISTURE WILL HOLD
LONG ENOUGH ALONG THE COAST TO RESULT IN ANOTHER ACTIVE THUNDERSTORM
DAY...ESPECIALLY WITH A CONTINUED LOW LEVEL EASTERLY FLOW. WILL KEEP
THE HIGHEST POPS CLOSE TO THE I-75 CORRIDOR...AND THEN TAPER THINGS
OFF FURTHER INLAND WITHIN A MORE LIKELY HOSTILE ENVIRONMENT TO DEEP
CONVECTION.

.LONG TERM (WEDNESDAY THROUGH NEXT SATURDAY)...
NOT A WHOLE LOT TO EMPHASIZE FOR THE LATER PORTION OF THE WEEK AS
THE PATTERN LOOKS RATHER SEASONABLE...WITH NO SIGNIFICANT DEVIATIONS
FOR CLIMATOLOGY EITHER ALOFT OR NEAR THE SURFACE.

WEDNESDAY AND THURSDAY SHOULD CONTINUE TO SEE SHOWERS AND STORMS
FOCUSED ALONG THE FLORIDA WEST COAST DURING THE LATE
AFTERNOON/EVENING HOURS AS EASTERLY FLOW PREVAILS. BEST MOISTURE
PROFILES AND HIGHEST DAILY COVERAGE OF STORMS DURING THIS PERIOD
WILL LIKELY BE TO THE SOUTH OF THE I-4 CORRIDOR.

HEADING TOWARD NEXT WEEKEND. THE RIDGE AXIS TO OUR NORTHWEST BEGINS
TO HAVE MORE INFLUENCE AND RESULT IN WARMER MID-LEVEL TEMPS AND SOME
ADDED SUPPRESSION. THEREFORE...STORM COVERAGE IN THE AFTERNOON
SHOULD BE TAPERED DOWN A BIT FROM EARLIER IN THE WEEK...OR AT LEAST
THE INTENSITY OF THE STORMS SHOULD BE BETTER HELD IN CHECK. WILL
KEEP A 30-40% RAIN CHANCES FOR THESE LATER FORECAST PERIOD
DAYS...BUT CERTAINLY NOT GO ABOVE CLIMATOLOGY.

&&

.AVIATION...
SCATTERED SHRA/TSRA DEVELOPING ALONG THE SEA BREEZE THIS AFTERNOON
WILL BRING PERIODS OF MVFR/IFR CONDITIONS TO KLAL...KPGD...KFMY AND
KRSW TERMINALS AFTER 19Z AND HAVE INCLUDED BRIEF TEMPO GROUPS AT
THESE SITES TO COVER THIS...WITH VCTS BEING DEPICTED AT KTPA...KPIE
AND KSRQ AS MOST OF THE TSRA SHOULD DEVELOP AND REMAIN TO THE EAST
OF THESE SITES. SOUTHWEST TO WEST WINDS IN THE 7 TO 10 KNOT RANGE
WILL BE THE RULE...BUT GUSTS UP TO 40 KNOTS WILL BE POSSIBLE IN THE
VICINITY OF TSRA. LIGHT AND VARIABLE WINDS WILL RETURN TO ALL SITES
AFTER 02Z TONIGHT.

&&

.MARINE...
HIGH PRESSURE HAS SHIFTED NORTH AND EXTENDS ACROSS CENTRAL FLORIDA
INTO THE GULF COAST WATERS THIS AFTERNOON. THE HIGH WILL DRIFT NORTH
AND LIE ACROSS THE NORTHERN PENINSULA ON MONDAY. THIS WILL ALLOW FOR
DECREASING WINDS OVER THE COASTAL WATERS THE NEXT FEW DAYS. WINDS
WILL BE PREDOMINANTLY FROM THE EAST AND SOUTHEAST THROUGH THE COMING
WEEK. AN AFTERNOON SEA BREEZE COMPONENT WILL DEVELOP ALONG THE COAST
CAUSING AN ONSHORE FLOW EACH AFTERNOON. THE THREAT OF THUNDERSTORMS
WILL EXIST ALONG THE SEA BREEZE BOUNDARIES WITH LOCALLY HIGHER WINDS
AND SEAS POSSIBLE IN AND AROUND THE STORMS.

&&

.FIRE WEATHER...
AMPLE MOISTURE AND DAILY RAIN CHANCES WILL KEEP HUMIDITY VALUES
WELL ABOVE CRITICAL LEVELS THE NEXT SEVERAL DAYS WITH NO FIRE
WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  90  74  91 /  10  50  30  40
FMY  73  92  74  91 /  30  40  30  40
GIF  73  91  72  92 /  30  50  30  30
SRQ  72  89  73  90 /  10  30  30  40
BKV  68  91  69  92 /  10  50  30  40
SPG  76  89  77  89 /  10  40  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...57/MCMICHAEL
MARINE..11/MCKAUGHAN
MID TERM/LONG TERM...14/MROCZKA
Hazardous weather outlook, Jun 15, 1:53 AM EST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
253 AM EDT SUN JUN 15 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
253 AM EDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
TYPICAL DAILY THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT
WEEK. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

In the hours before

Special weather statement, Jun 15, 2:43 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
343 PM EDT SUN JUN 15 2014

FLZ162-165-262-265-152030-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-COASTAL LEE-
343 PM EDT SUN JUN 15 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE AND SOUTH CENTRAL
CHARLOTTE COUNTIES...

AT 343 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR NORTH FORT MYERS...OR 9 MILES NORTHWEST OF
FORT MYERS...NEARLY STATIONARY...WILL AFFECT SUNCOAST ESTATES...NORTH
FORT MYERS...TICE AND TROPICAL GULF ACRES...UNTIL 430 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 161.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2654 8207 2691 8203 2686 8176 2650 8179
TIME...MOT...LOC 1943Z 191DEG 1KT 2675 8192
Special weather statement, Jun 15, 3:28 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
428 PM EDT SUN JUN 15 2014

FLZ061-162-262-152130-
DESOTO-INLAND CHARLOTTE-COASTAL CHARLOTTE-
428 PM EDT SUN JUN 15 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE AND SOUTHERN
DESOTO COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED 9 MILES NORTHEAST OF BABCOCK RANCH...OR 18
MILES SOUTHEAST OF ARCADIA...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT
BABCOCK RANCH AND BABCOCK WEBB WMA...UNTIL 530 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL.

&&

LAT...LON 2702 8211 2703 8210 2703 8206 2706 8206
      2726 8164 2709 8156 2699 8156 2682 8198
TIME...MOT...LOC 2027Z 050DEG 4KT 2703 8166
Special weather statement, Jun 15, 4:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT SUN JUN 15 2014

FLZ043-052-152230-
POLK-SUMTER-
543 PM EDT SUN JUN 15 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POLK AND
SOUTHEASTERN SUMTER COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR THE GREEN SWAMP...OR 12 MILES SOUTHWEST OF
MASCOTTE...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT THE GREEN
SWAMP...UNTIL 630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2827 8205 2852 8205 2853 8207 2853 8210
      2854 8210 2857 8207 2853 8195 2836 8195
      2835 8187 2836 8185 2830 8184
TIME...MOT...LOC 2143Z 336DEG 18KT 2842 8200
Special weather statement, Jun 15, 4:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT SUN JUN 15 2014

FLZ052-251-152230-
POLK-INLAND HILLSBOROUGH-
543 PM EDT SUN JUN 15 2014

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HILLSBOROUGH AND
WEST CENTRAL POLK COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR ALAFIA RIVER STATE PARK...OR NEAR FISH
HAWK...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT BLOOMINGDALE...LITHIA
SPRINGS STATE PARK...FISH HAWK AND ALAFIA RIVER STATE PARK...UNTIL
630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2777 8192 2768 8216 2789 8229 2801 8206
TIME...MOT...LOC 2143Z 289DEG 8KT 2781 8214

The radar

The Tampa radar (KTBW), 134 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Lightning, Sumter

When
June 15, 5:30 PM EST
Where
Sumter County, 2.01 mi NNW of Bamboo
Property damage
$400,000
Reported by
Newspaper
Coordinates
28.858, -82.007

A local newspaper relayed a report of a lightning strike to a home in the Villages. The home sustained substantial damage. No one was home when the strike occurred and no injuries or fatalities resulted.

Hail, Sumter

When
June 15, 5:42 PM EST to 5:45 PM EST
Where
Sumter County, 1.84 mi SW of The Villages
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.920, -82.000

A trained storm spotter in The Villages reported penny to nickel size hail falling. The hail lasted approximately 3 min.

Hail, Polk

When
June 15, 5:57 PM EST
Where
Polk County, 3.91 mi ENE of Lake Marion Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
28.100, -81.470

A caller in Poinciana reported hail ranging from quarter sized to golf ball sized near Heron Rd. and Marigold Ave.

Hail, Polk

When
June 15, 6:05 PM EST
Where
Polk County, 2.29 mi SE of Lake Marion Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
28.060, -81.500

A caller reported Ping Pong Ball sized hail off of Caraway Drive in Poinciana.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515408, 515271, 515274, 515276.